Vol. 132, No. 1, 1988

Recent Issues
Vol. 311: 1
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Representing polynomials by positive linear functions on compact convex polyhedra

David E. Handelman

Vol. 132 (1988), No. 1, 35–62
Abstract

If K is a compact polyhedron in Euclidean d-space, defined by linear inequalities, βi 0, and if f is a polynomial in d variables that is strictly positive on K, then f can be expressed as a positive linear combination of products of members of {βi}. In proving this and subsidiary results, we construct an ordered ring that is a complete AGL(d,R)-invariant for K, and discuss some of its properties. For example, the ordered ring associated to K admits the Riesz interpolation property if and only if it is AGL(d,R)-equivalent to a product of simplices. This is exploited to show that certain polynomials are not in the positive cone generated by the set {βi}.

Mathematical Subject Classification 2000
Primary: 52A25, 52A25
Secondary: 13F99, 19E99, 19K14, 46L99
Milestones
Received: 16 May 1985
Revised: 26 February 1987
Published: 1 March 1988
Authors
David E. Handelman